Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

July 30, 2012Emanuel County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 30, 2012, 4:30 PM EDT for Emanuel County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 4:30 PM EDT (20:30 UTC)
Expired
Jul 30, 2012, 5:00 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA

County Emanuel County, GA

The radar

The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WWUS82 KFFC 302030
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT MON JUL 30 2012

GAZ086-302100-
430 PM EDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN EMANUEL COUNTY
UNTIL 500 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANOOCHEE...MOVING SOUTH AT 25 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS EMANUEL
COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE CANOOCHEE...GARFIELD...TWIN CITY AND GEORGE L SMITH STATE
PARK.

&&

LAT...LON 3255 8202 3254 8204 3255 8208 3253 8212
      3249 8216 3248 8218 3273 8227 3278 8212
      3266 8208 3261 8200
TIME...MOT...LOC 2030Z 339DEG 22KT 3268 8214

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:31 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 30, 3:31 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT MON JUL 30 2012

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
SHORT-TERM FORECAST WILL BE DOMINATED BY IMPACTS ASSOCIATED WITH AN
IMPULSE EXPECTED TO RIDE DOWN THE NORTHWEST FLOW ON THE EASTERN
PERIPHERY OF THE UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS. FOR
THIS EVENING...HOWEVER...STILL SEEING SOME IMPACTS FROM THE OLD
STATIONARY FRONT WHICH IS LINGERING ACROSS CENTRAL AND SOUTHERN
GEORGIA...GENERALLY JUST SOUTH OF OUR AREA. PORTIONS OF OUR SOUTHERN
ZONES DO REMAIN IN SLIGHT RISK PER SPC SWODY1. WILL HAVE TO MONITOR
CONVECTION AS IT DEVELOPS AS SBCAPE VALUES ESPECIALLY EAST AND SOUTH
ARE UPWARDS OF 2000 J/KG.

NAM/GFS/ECMWF ALL HANDLE THE INCOMING IMPULSE DIFFERENTLY...WITH THE
NAM DEFINITELY THE STRONGEST OF THE BUNCH. NAM AND GFS ALSO HAVE
SOME CONVECTIVE FEEDBACK PROBLEMS. WHEN LOOKING AT HIRES MODELS...
SOME...INCLUDING OUR MOST RECENT LOCAL FFCWRF RUN...BRING A STRONG
LINE OF THUNDERSTORMS THROUGH THE AREA OVERNIGHT. OTHERS...
INCLUDING THE NSSL AND NCEP WRFS ARE MUCH LESS AGGRESSIVE. 12Z ECMWF
SEEMS TO WANT TO TAKE THE FOCUS OF CONVECTION SOUTH THROUGH ALABAMA.
HAVE TRIED TO TAKE A COMPROMISE OF THESE WHILE PUTTING TOGETHER THE
FORECAST AND OVERALL...EXPECT THAT CONVECTION /LIKELY NON-SEVERE AT
THE TIME/ WILL BE MOVING IN BEFORE OR NEAR SUNRISE. WITH INSTABILITY
AND DEEP-LAYER SHEAR /AS A RESULT OF STRENGTHENING NORTHERLY FLOW
ALOFT MORE SUPPORTIVE OF ORGANIZED CONVECTION/ INCREASING IN THE
AFTERNOON...EXPECT MORE WIDESPREAD CONVECTION ESPECIALLY ACROSS
CENTRAL GEORGIA LATER IN THE DAY. IN ANY CASE...SPC HAS THE ENTIRE
AREA IN SLIGHT RISK FOR DAY2...AND I HAVE SPREAD LIKELY POPS ACROSS
MOST OF THE CWA...PUSHING SOUTH THROUGH THE AREA WITH TIME. BIGGEST
CONCERN IS FOR THE POSSIBILITY OF AN ORGANIZED LINE THAT MAY SPREAD
ACROSS THE SOUTHEAST TOWARD THE GULF COAST...WITH WIND DAMAGE THE
MAIN THREAT. STILL A LOT OF UNCERTAINTY GIVEN DIFFERENCES IN MASS
FIELDS TRICKLING DOWN TO LARGE DIFFERENCES IN FORECAST REFLECTIVITY
OUTPUT...SO THE FORECAST WILL HAVE TO BE REFINED OVERNIGHT.

AND OF COURSE...WITH CONVECTION /AND CONVECTIVE FEEDBACK/ COMES
DIFFERENCES IN LATENT HEAT AND CLOUD COVER...AND THUS DIFFERENCES IN
TEMPS. MET IS COOLER THAN THE MAV AT MOST LOCATIONS...BY AS MUCH AS
5-6 DEGREES IN SOME LOCATIONS. BIAS-ADJUSTED TEMPS ARE LITTLE HELP
DUE TO THE CHANGE IN THE PATTERN...SO HAVE TAKEN A MAV/MET BLEND BUT
LEANING EVER SO SLIGHTLY TOWARD THE WARMER MAV. MET IS WARMER
GENERALLY IN NORTHWEST GEORGIA ACCOUNTING FOR WARMING AS THE
CONVECTION CLEARS OUT. HAVE HINTED AT THIS POSSIBILITY BUT NOT QUITE
AS WARM AS THE MET INDICATES.

TDP

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
NO CHANGES WERE MADE TO THE LONG TERM. LOOKS LIKE THE CWA WILL
REMAIN IN THE VICINITY OF SOUTHEAST MOVING SHORT WAVES THROUGH
MOST OF THE PERIOD...SUPPORTING A MAINLY DIURNAL CONVECTION
PATTERN.

41

PREVIOUS LONG TERM/ISSUED 412 AM EDT MON JUL 30 2012/...
EXTENDED PATTERN REMAINS PRETTY STAGNANT OVER THE SOUTH. UPPER
LEVEL HIGH PRESSURE REMAINS ANCHORED OVER PORTIONS OF WEST TEXAS
AND THE TEXAS PANHANDLE THROUGH THE PERIOD. ECMWF FLATTENS THE
UPPER LEVEL FLOW BY THE END OF THE WEEK...WHICH KEEPS IMPULSES
NORTH OF THE FORECAST AREA BY THE END OF THE WEEK. GFS HOLDS THE
TROUGH OVER THE EAST THROUGH THE END OF THE WEEK...BUT ALSO
CONTINUES TO SHOW CONVECTIVE FEEDBACK ISSUES. WEAK SURFACE
BOUNDARY REMAINS STATIONARY OVER PORTIONS OF CENTRAL-SOUTH GEORGIA
THROUGH THE PERIOD AS WEAK SURFACE HIGH REMAINS OVER THE MID
ATLANTIC REGION. SOUTHERLY LOW LEVEL WINDS WILL KEEP ENOUGH GULF
MOISTURE OVER THE FORECAST AREA TO CONTINUE CHANCE FOR DIURNALLY
DRIVEN CONVECTION THROUGH THE PERIOD. GUIDANCE TEMPERATURES
CONTINUE TO ADVERTISE JUST ABOVE NORMAL HIGHS AND LOWS...BUT NOT
ENOUGH TO CHALLENGE ANY RECORDS.

ATWELL

&&

AVIATION...
18Z UPDATE...
MAINLY VFR WITH ISOLATED TSRA THIS AFTERNOON AND EVENING...NOT
ENOUGH CHANCE TO INCLUDE IN THE TAFS BUT WILL HAVE TO MONITOR IN
CASE SHORT-TERM TEMPO IS NECESSARY. CLOUDS INCREASE AND GRADUALLY
LOWER OVERNIGHT...WITH SHRA DEVELOPING LATE OVERNIGHT. SOME
UNCERTAINTY IN TSRA CHANCES THROUGH 18Z...FOR NOW HAVE NOT
INCLUDED PROB30 FOR THAT TIME PERIOD BUT ONE MAY BE REQUIRED. ALSO
EXPECT BRIEF WIND SHIFT TO THE EAST SIDE OVERNIGHT...BUT BACK TO
THE WEST BY ABOUT 09-10Z.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON MOST ELEMENTS...INCLUDING TIMING OF WIND SHIFT AND
POSSIBILITY/TIMING OF CONVECTION ON TUESDAY.
HIGH ON WIND SPEEDS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  87  70  95 /  40  70  30  20
ATLANTA         73  89  72  93 /  50  60  30  20
BLAIRSVILLE     67  84  65  89 /  50  60  30  20
CARTERSVILLE    71  90  68  93 /  60  60  20  20
COLUMBUS        75  90  73  94 /  30  70  30  20
GAINESVILLE     72  87  70  92 /  50  60  30  20
MACON           73  89  72  96 /  30  70  40  20
ROME            72  92  68  97 /  70  60  20  20
PEACHTREE CITY  71  88  68  93 /  40  60  30  20
VIDALIA         75  91  74  93 /  20  70  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....41
AVIATION...TDP
Hazardous weather outlook, Jul 30, 6:04 AM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 AM EDT MON JUL 30 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
604 AM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED OVER CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
STATIONARY FRONT WILL REMAIN ACROSS CENTRAL GEORGIA TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE GUSTY WINDS AND
LIGHTNING. THE MOSTLY LIKELY AREA FOR THUNDERSTORMS WILL BE
SOUTH OF A LINE FROM NEAR CORDELE TO NEAR GIBSON...THIS AFTERNOON
AND EVENING.

.DISCUSSION...
SOUTH OF THE FRONT CAPES WILL INCREASE TO NEAR 1500 OVER PORTIONS
OF CENTRAL GEORGIA THIS AFTERNOON. THIS INSTABILITY COMBINED WITH
GOOD LOW LEVEL MOISTURE AND VICINITY OF THE FRONT WILL AID IN THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE WEAK SURFACE BOUNDARY WILL REMAIN OVER CENTRAL GEORGIA THROUGH
THE WEEKEND. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
FORECAST AREA ON TUESDAY BRINGING AN INCREASED CHANCE OF STRONG
THUNDERSTORMS IN THE AFTERNOON AND EVENING. MAINLY ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 30, 3:46 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT MON JUL 30 2012

GAZ076-086-302015-
346 PM EDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN EMANUEL AND
JEFFERSON COUNTIES UNTIL 415 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF COLEMANS LAKE...MOVING SOUTH AT
10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS EMANUEL AND JEFFERSON COUNTIES...INCLUDING
AREAS AROUND MOXLEY...WADLEY...THREE POINTS...COLEMANS LAKE...
BLUNDALE AND SUMMERTOWN. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

&&

LAT...LON 3266 8245 3299 8239 3301 8228 3293 8227
      3284 8231 3283 8226 3281 8222 3282 8215
      3281 8213 3270 8210
TIME...MOT...LOC 1946Z 345DEG 11KT 3292 8226
Special weather statement, Jul 30, 4:30 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT MON JUL 30 2012

GAZ086-302100-
430 PM EDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN EMANUEL COUNTY
UNTIL 500 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANOOCHEE...MOVING SOUTH AT 25 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS EMANUEL
COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE CANOOCHEE...GARFIELD...TWIN CITY AND GEORGE L SMITH STATE
PARK.

&&

LAT...LON 3255 8202 3254 8204 3255 8208 3253 8212
      3249 8216 3248 8218 3273 8227 3278 8212
      3266 8208 3261 8200
TIME...MOT...LOC 2030Z 339DEG 22KT 3268 8214

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:10 PM EDTSpecial Weather StatementFFCWheeler35 min
Jul 29, 10:05 PM EDTSpecial Weather StatementFFCDodge25 min
Jul 30, 3:46 PM EDTSpecial Weather StatementFFCEmanuel29 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.